Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Nurofen plus - how to get off?(39 Posts)
Hi. I have been taking nurofen plus for about 5 years now - I take about 24 per day - for pain following a car accident - I need to get off these pills and would like advice. Tried just to quit last week - but the withdrawals were so unpleasant - I started again. Can anyone tell me how to structure a taper plan?
I have 4 children and these pills make me so dull - I need to be off them now and would like to do it as quickly as possible. I did ask my GP for health and she just laughed and told me to stop!!
And advice would be so appreciated.
I think you need to taper the dose and maybe half it for the first week and then again for the next etc etc.I bumped into an old colleauge the other day who was addicted to these when we worked together(2001 ish) and she is still taking them and is really ill so please try now.Your gop can help you and there is a website aswell which I will find the name of and post HTH
Go back to the gp and ask to be referred to the nearest pain management clinic. They can help you create a withdrawal plan. Good luck.
P.S. I would complain about your GP to the practice manager if I were you! That's shocking!
Thanks so much to whomoved and noddy........... I appreciate. Dont want to go back to my GP - its something I would now prefer to deal with myself - dont want to have to substitute with anything else - would like to come off and see how the pain is........... then perhaps seek advice at pain management.
Can anyone tell me how much I should reduce by and how often to avoid the worst of the withdrawal symptoms? Have found a website - but they recommend very slow taper - would take me months - and I would prefer to really get off these pills rather faster - so that I can just get on with my life.
It will be the codeine you are addicted to and that is a morphine derivative which like heroin is hard to kick and does have withdrawal symptoms but you could probably half your intake weekly and be ok.Have you looked at Over Count?There is a phone number to get help.It will be difficult do you have anyone to support you while you go through this eg help with the kids?
Can you go to narcotic anonymous???? Have you only one GP at your practice? Good for you for starting on the process. Wish I could help more
Yes - Noddy - looked at overcount - but their process would take 3 months - and I really dont want to take that long.
I am really motivated and think that I could do this if I had a structured plan.......
50% sounds like a huge drop? Was thinking of something like 24 cutting to 20 to 16 to 12 etc etc every 3 days - what does anyone think?
Who............ I think perhaps NA is a bit "heavy" for nurofen plus? Surely it cant be as bad as heroin to withdraw from? My doc seemed to think I could just stop.
But - I wont go back to the doc - cos surely I should be able to do this? Anyway - would like to give it a darn good try............
I think at first cutting down will be easy I think giving it up altogether very difficult. That is based on me trying to give up caffeine, it was very easy to half it but going without altogether gives my huge headaches that I cannot function with??? Perhaps go down to 16 for 5 days then cut out out one every other dosage time for 5 days etc etc ?
Nurofen plus dependence/addiction is one of the most common in terms of painkiller addiction.
It took my friend several months (that was around three months and she had been taking them for far less time than you have) to get off such codeine pills - many people do not realise how addictive they can actually be. Your GP is certainly ignorant of how they can cause such damage.
This is not a quick process at all to come off them; you will do your body less harm by doing the Overcount plan over the three months. I would not attempt to decrease your own dosage gradually without any medical support. You have tried to cut down once already and that attempt failed. If you want to stay off them permanently you will have to put the time in; its not going to be at all easy for you and there are no quick fixes.
Hi, was on some antidepressants about 10 yrs ago. Found it very difficult to come off them. I reduced slowly at first and once my body started to get used to the reduction it was easier to decrease the dose. At the same time I also decided to help myself by visiting a lady of alternative medicine who advised me that I needed to cut down on carbs and advised me to take certain supplements to my diet (found easily at my local health shop). This certainly helped me. I also took up walking for an hour everyday. The exercise helped too. Good luck! I am sure you can do this as you sound so positive and by asking for help shows how determined you are.
Surely it cant be as bad as heroin to withdraw from?
But it is and it can be - its the codeine that your body is depedent on.
My doc seemed to think I could just stop.
Your GP is wrong (infact I would complain to the practice manager re her ignorance on such matters) and is ignorant of what painkiller addiction can do. I sincerely hope your body can fully recover from the ravages of what 5 years of codeine dependence has done to it.
Some Codeine facts:-
To experience the effects of codeine, human body must convert the drug to morphine.
In most humans, about 10% of codeine is transformed to morphine.
Effects of codeine start at 10-30 minutes after ingestion, peak within 1 to 2 hours and may last 4-6 hours, depending on dose administered.
Codeine comes from the opium poppy and is related to morphine and heroin. It is found in tablets such as codeis and panadeine; in cough mixtures such as codral; and in cold and 'flu preparations such as codral cold and 'flu tablets.
Within two to three weeks of consecutive use a physical and psychological addiction may develop.
Misuse will lead to an apathetic, dulling-type effect, a lack of co-ordination and dulled responses.
You can't "just stop". It is an addictive substance and needs to be withdrawn slowly, preferably in a controlled manner - and your GP should be aware of that and sympathetic to it. Addiction to pain-killers is a common problem, and there is no excuse for her to be unaware of it.
Did you make her aware that this is a long-term thing? Laughing at you and telling you just to stop is wrong, and I agree that you should make a complaint to the practice manager, then see a different GP at the practice if you can.
NA is a good idea, even if you don't think it's that serious an issue; they will have seen it all before and will be able to help you. Their helpline is 0845 3733366, their website is here.
There is an online self-help group CodeineFree - hope that is helpful.
Thanks to all for replies.
I honestly dont think it can be so hard - certainly does not merit NA - in my opinion. But I may be wrong. Codeine is a weak opiate - nothing like heroin or morphine.
So - what I will do - have been reading - is cut down by 50% - hold at this for 3 days and then cut back by one pill per day for 3 days......... seems to be the "medical" advice on the net.
Thanks for everyone taking the time to respond - this is a horrible problem - and with 4 little ones to keep track of.......its dreadful. Shouldnt have let it get this far.
But - I will post as to how I am getting on.
Maybe there is someone else out there who would like to join me?
eikon I hope you dont take offence at this but I think you are underestimating the problem.
Hopefully mumsnet will support you while you are doing this but it is no substitute for professional help.
It is a mild opiate but its effects are like those of heroin When it is broken down in teh body it has the same effects.You will need help to stop it is addictive physically and mentally.Good luck and don't rush it
I'm absolutely no expert but 3 days is not a long time at all! It would probably take more than a week for your body to get used to 50%. I really would look at seeing at diff gp and getting some professional help and support. HTH
No- no-one to help with the kids - so I will take each day as it comes - will slow down if necessary as I have to function properly.
So - perhaps I will end up doing a slow taper if I find that the withdrawals are too much.
Thanks for asking
Your GP should have an addictions nurse specialist who will help you plan a reduction.
But if you don't want to see them I suggest that you reduce by one tablet every 2 days until you are at 50% of your current dose (you do need to be absolutely rigid about the number that you take each day as if you mess around with them you will feel worse) Then reduce 2 tablets a week until you are off.
It is a bore, but better to go slowly and eventually be drug free than try and rush it and end up not being successful. Remember you have been on them for years.
Good luck and work hard at distraction techniques if you feel the desire to have 'one more'.
Thanks Lysbeth for your positive input.
I reckoned on something similar myself.
That sounds like a plan!
I will let you know how I fare.............
You seem knowledgeable?
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.